So last night I was sitting on the couch and suddenly my foot cramped, leaving my toes spread wide apart for a good couple of minutes -- Of course I was running around the house screaming like a banshee. About 30 minutes later, the same thing happened, just on the other foot. What gives?
Well I did the research to see what the deal was and I found a wealth of information in this article on MedicalNewsToday.com -- So here goes:
- What they are: Exercise-associated muscular cramps or (EAMC) are sudden, involuntary, spasmodic and often very painful contractions of the muscles.
- Who gets them: Athletes and exercisers (hard-core and weekend warriors).
- When they happen: Muscles are already often contracted and in a shortened position during sports activities. While muscle cramps occur more during competition rather than in training, delayed or nighttime cramps in fatigued athletes can also be attributed to exercise.
- Symptoms of EAMCs: Explosive onset, acute pain, visible, palpable contractions presenting in one or more muscle, swelling and potentially persistent soreness lasting two to three days.
Want to know how to prevent them from happening? Then just
How to prevent them from happening:
- Be well conditioned for the activity
- Avoid dehydration (drink plenty of fluids before, during and after athletic activity and exercise, especially in hot humid weather - sports drinks with electrolytes become more important in endurance type activities lasting over one hour)
- Do routine and periodic stretching, particularly of affected muscle groups
- Maintain a well balanced diet (including electrolytes and carbohydrates) to avoid fatigue during the exercise
- Reduce the intensity and the duration of exercise if necessary
Fit's Tip: A cramp here and there is nothing to worry about but if you are getting them more frequently, they can also be a symptom of other underlying medical conditions like Parkinson's disease, hypothyroidism and diabetes, as well as electrolyte disorders, metabolic or vascular disorder, nerve root damage, low serum magnesium levels or medication use, such as statins -- So you may want to see your doctor.